Washington, 2012

Winter Weather in Washington, January 28 to 29, 2012

January 28 to 29, 2012 · NWS OTX · 1 event in 1 county or zone

Pockets of cold air trapped within the upper valleys of the Cascade East Slopes were overrun by a fetch of subtropical moisture. This resulted in periods of light to moderate freezing rain during the evening of the 28th through the morning hours of the 29th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Pockets of cold air trapped within the upper valleys of the Cascade East Slopes were overrun by a fetch of subtropical moisture. This resulted in periods of light to moderate freezing rain during the evening of the 28th through the morning hours of the 29th. The most significant icing occurred in the Methow Valley where close to three-tenths of an inch if ice was reported in the town of Winthrop. Lower amounts, generally a glaze to few hundredths of ice were reported across eastern reaches of the zone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 28, 3:55 PM PST, 5 minutes earlier.

Area forecast discussion, Jan 28, 3:55 PM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
355 PM PST Sat Jan 28 2012

.SYNOPSIS...A weak warm front will bring light wintry precipitation
to the Idaho Panhandle and northern portions of Washington tonight
and Sunday. A vigorous low pressure system will move through the
Pacific Northwest Sunday night and Monday bringing breezy
conditions to the Columbia Basin and the Palouse. This storm will
also produce heavy mountain snow over the Cascades and Idaho
Panhandle. Another weak low pressure system is expected Tuesday,
followed by the arrival of high pressure and drier weather for
Wednesday into next weekend.

&&

.DISCUSSION...

Tonight through Monday: A moist Pacific storm will impact the
region bringing a wide array of impacts including heavy mountain
snow, valley rain and freezing rain, and gusty winds.

The overall synoptic picture remains very similar from past
discussions with a narrow fetch of subtropical moisture streaming
out ahead of a midlevel trough now along 140W. Energy ejecting
from the trough will flatten the ridge in place tonight and Sunday
allowing the moisture fetch to lay into the region. Tightening
pressure gradients will set up a strong upsloping flow regime for
the Idaho Panhandle. The combination of the deeper moisture and
upsloping flow will lead to moderate to heavy snow rates for the
Idaho Panhandle. One significant change in the forecast is the
amount of QPF now expected to fall Sunday night and early Monday
which is close to 0.80" over a 12-hr period. This is due largely
to a stronger midlevel trough passage and/or a combo of steepening
lapse rates, differential PVA, and frontogenetical forcing in
conjunction with strong upsloping flow. So while the QPF amounts
have been lowered for the daytime Sunday, Sunday night will likely
make up for it.

The main changes to the current winter storm watch were to slide
the timing toward the heaviest snow which now focuses on Sunday
night through Monday afternoon. Light accumulations of roughly 2-5
inches will be possible from tonight through early Sunday
afternoon but this should be relatively light compared to the
snowfall rates arriving Sunday night. Amounts near a foot still
look plausible with the highest peaks expected to receive upwards
of 1-2 feet. Additionally, snow levels will fluctuate during the
event starting off near 3000 feet tomorrow afternoon...climbing
near 4000 feet overnight...before lowering Monday back near 3000
feet.

The second concern of the storm will be the influx of warmer
air overrunning the cooler surface temperatures bringing the
potential for freezing rain before thermal fields moderate to all
rain. A break in the thicker midlevel clouds is working across the
region at this hour and should allow additional cooling of
temperatures overnight. Meanwhile, warmer temperatures are already
evident on the higher terrain of the Central WA Cascades. The lee
of the Cascades, Waterville Plateau, East Slopes, Okanogan Valley,
valleys of NE WA, and Spokane area still carry the most favorable
thermal profiles for freezing rain but confidence is not extremely
high on the amount of pcpn that will fall during this time. Per
the 12/18z models, the Methow Valley and valleys north of highway
2 will stand the best shot for light rainfall in the form of
freezing rain with lower confidence that the Waterville Plateau,
Okanogan Valley, and Wenatchee Area will see much rainfall/ice if
any. Due to the lack of confidence will hold on any freezing rain
advisories and continue to update the HWO as necessary.

The third impact of the storm will be gusty winds.  Tonight,
breezy to gusty winds will filter between the Blue Mtns and Camas
Prairie leading to breezy conditions for the Lewiston, Pullman
areas. 850mb winds will increase between 30-50kts on Sunday.
Stable warm air profiles on Sunday should keep these winds from
descending to the surface however exposed ridgetops will be
susceptible. As a cold front moves through the region Sunday
night into Monday morning, we increase the potential for stronger
winds to descend to the valley floors, specifically across the
Palouse, Blue Mtn foothills, West Plains, and areas of the eastern
Columbia Basin. As such, increased gusts for the lowlands of se
WA.

Lastly, there is some concern for localized valley hydrology
issues with the potential for moderate rainfall Sunday night
across NE WA and N Idaho where decent snowfall is in place.
Specifically, if the rain rates are heavy, we could see minor
urban flooding, especially due to the ripeness of the snow from
this last round of warmer temperatures and rain that came through
a few days ago. /sb

Monday night into Tuesday night: There is good agreement between
the GFS, ECMWF, Canadian and NAM that a progressive open wave will
move through the Pacific Northwest on Tuesday and Tuesday night.
Given the progressive nature of this system, precipitation amounts
will probably be less than a tenth of an inch for the majority of
the low elevations. Snow levels are tricky on a day 4 forecast,
but model soundings look to support wet snow in the Okanogan
Valley and the valleys around Colville, Priest Lake and Sandpoint.
However, timing of this system will probably determine how much
snow sticks. An afternoon arrival time as the GFS and NAM suggest
would likely cut down on accumulation on roadways. An evening
arrival time as progged by the ECMWF would possibly give a better
chance of making travel treacherous due to snow accumulation on
roadways. At any rate, accumulations will be favored once again at
elevations above 3000 feet.

Wednesday and Wednesday night: The 12z runs of the GFS, ECMWF and
Canadian build an upper level high pressure ridge along the west
coast on Wednesday. If this scenario pans out, look for drying
conditions over central and eastern Washington Wednesday into
Wednesday night. Unstable, northwest flow is progged in various
degrees by the models over the Idaho Panhandle on Wednesday. Look
for snow showers mainly during the day on Wednesday. The 18z GFS
is much different than the 12z runs crashing a wet shortwave
trough through the upper ridge on Wednesday, and has been
disregarded. /GKoch

Thursday through Saturday...A dry and seasonably cold weather
pattern will prevail across the Inland Northwest as an upper level
ridge builds over the region. There is a nice plume of Pacific
moisture offshore but the jet stream directs it well to our north
into central British Columbia. Just a low end chance of
precipitation remains over the northern Cascades and across the
northern tier but this should be very light. The latest GFS guidance
is trending toward a stronger ridge over the Pacific Northwest
during the extended forecast period which is supported by other
guidance. Will be lowering pops further for the southern half of the
forecast area to account for this trend. High pressure at the
surface and aloft will result in light easterly gradient winds with
the surface high anchored over Idaho. Temperatures have also be
lowered as conditions will allow good radiational cooling. Models
are indicating mid level warm air advection into the area. Since
southerly flow at 850mb barely reaches 10kt, the cold air should
remain in the lower levels. /Kelch

&&

.AVIATION...
00Z TAFs: A rather complex storm system will impact the region during
the next 24 hours.  A majority of the pcpn is expected to remain
near the Canadian Border through 12z Sun but there is enough weak
forcing extending toward Interstate 90 to keep a mention of pcpn
at most TAF sites.  P-type will be a mix of sleet, snow, and
freezing rain but any pcpn is expected to be extremely light and
confidence is generally low that any particular site will
receive more then trace amts.  Brief drying will return aft 06z
but this will be short-lived as the main moisture axis off the coast
lies into the region with incr -ra frm KMWH-KCOE aft 16z.  KMWH
is expected to be on the western periphery of the pcpn shield with
even higher chances for nothing more than trace amts at KEAT.
Look for breezy southerly winds to develop over KLWS-KPUW overnight and
into Sun morning.  Heavier pcpn assoc with this storm will arrive shortly
aft 00z Mon.  /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        28  39  33  41  29  38 /  20  50  90  40  10  50
Coeur d'Alene  27  39  33  41  29  38 /  40  70 100  70  20  60
Pullman        32  44  34  44  30  41 /  10  60 100  70  20  40
Lewiston       35  50  38  49  34  46 /   0  30  90  50  10  20
Colville       25  39  35  40  28  37 /  50  60  80  40  10  50
Sandpoint      26  39  35  40  29  37 /  60  80 100  70  30  60
Kellogg        26  39  34  39  31  37 /  50  80 100  80  40  60
Moses Lake     26  40  34  43  27  40 /  10  20  40  10  10  30
Wenatchee      27  38  36  40  26  38 /  10  20  30  10  10  20
Omak           24  38  32  39  23  36 /  40  30  40  10  10  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Watch from Sunday afternoon through Monday
     afternoon for Central Panhandle Mountains-Northern
     Panhandle.

WA...None.
&&
Hazardous weather outlook, Jan 28, 6:03 AM PST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PST SAT JAN 28 2012

IDZ002-003-026-027-WAZ031>038-041-043-044-291415-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PST SAT JAN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH FRIDAY

A PERIOD OF FREEZING RAIN WILL BE POSSIBLE TONIGHT BEFORE
TRANSITIONING TO ALL RAIN SUNDAY MORNING. THERE IS A SMALL
POSSIBILITY FOR A GLAZE OR MORE OF ICE BEFORE TEMPERATURES WARM
ABOVE FREEZING. THE VALLEYS NORTH OF HIGHWAY 2 ARE MOST
SUSCEPTIBLE FOR LIGHT ICE ACCUMULATIONS.

IDZ001-004-WAZ042-291415-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
EAST SLOPES NORTHERN CASCADES-
603 AM PST SAT JAN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH FRIDAY

TONIGHT THROUGH MONDAY AFTERNOON...HEAVY SNOW WILL FALL IN THE
MOUNTAINS OF THE IDAHO PANHANDLE AND ALONG THE CASCADE CREST.
TRAVEL ACROSS MOUNTAIN PASSES MAY BECOME TREACHEROUS AT TIMES. IN
THE VALLEYS...THERE IS A POSSIBILITY FOR LIGHT FREEZING RAIN
TONIGHT AS PRECIPITATION TRANSITIONS FROM SNOW TO RAIN. SOME
LOCATIONS MAY RECEIVE A GLAZE OF ICE BEFORE TEMPERATURES WARM
ABOVE FREEZING.

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, East Slopes Northern Cascades

When
January 28, 4:00 PM PST to January 29, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A combination of trained spotters and the public reported between 0.25 to 0.30 inches of ice in the Winthrop area. Five hundredths to eight hundredths of an inch of ice was reported eight miles west of Chelan and five miles west of Peshastin respectively. All reports stated roadways were extremely icy and treacherous.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358072.